Salicylates and most NSAIDS in high doses cause mild to moderate temporary hearing loss, either flat or greater in the high frequencies. Hearing loss is accompanied by tinnitus and suprathreshold changes. Salicylates may or may not exacerbate hearing loss and cochlear damage induced by noise. The mechanism of salicylate ototoxicity seems to be multifactorial. Morphologic studies suggest that no permanent cochlear damage occurs with salicylate ototoxicity. Electrophysiologic, morphologic, and in vitro data conclusively demonstrate that salicylate affects outer hair cells. In addition, salicylates appear to decrease cochlear blood flow. Salicylates and NSAIDs inhibit PG-forming cyclooxygenase, and recent studies suggest that abnormal levels of arachidonic acid metabolites consisting of decreased PGs and increased LTs may mediate salicylate ototoxicity. As with salicylate, quinine ototoxicity appears to be multifactorial in origin. The mechanism includes vasoconstriction and decreases in cochlear blood flow, as measured by laser Doppler flowmetry, motion photographic studies, and histologic studies. Reversible alterations of outer hair cells also appear to play an important role, as demonstrated by histology, electron microscopy, isolated hair cell studies, and cochlear potential evaluations. Unlike with salicylate, however, the role of prostaglandins in quinine ototoxicity has not been clearly demonstrated. Also, one of quinine's principal actions, antagonism of calcium-dependent potassium channels, has yet to be investigated for its potential role in ototoxicity.